Texas, 2024

Flash Flooding in Texas, September 3, 2024

September 3, 2024 · NWS MAF · 2 events in 2 counties and zones

Widespread slow-moving showers with moderate rain led to continued areas of flash flooding across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Widespread slow-moving showers with moderate rain led to continued areas of flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 3, 5:19 AM CST, 35 minutes earlier.

Area forecast discussion, Sep 3, 5:19 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 AM CDT Tue Sep 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 225 AM CDT Tue Sep 3 2024

I can't say that today went quite as expected. This was
definitely more rain than anticipated and a welcomed drought
buster, despite some flash flooding. A record 3.63 inches of rain
was recorded at Midland International yesterday. This not only
breaks the daily record, but also becomes the 6th highest 1-day
rainfall total of all time. Tonight continues the cool and wet
weather. Widespread light showers remain across a large portion of
the area and are expected to continue through the remainder of
the night hours. Temperatures are unsurprisingly chilly and fall-
like in the 60s across the bulk of the region.

Early this morning through the afternoon, another uptick in
shower coverage and intensity is expected again. This is in
response to a lobe of vorticity wrapping around the upper-low over
us and modest destabilization from daytime heating. This yields
the potential for another round of substantial rainfall across
much of the area. Many areas across the Permian Basin and Lower
Trans Pecos may see an additional 1 to 3 inches of rainfall with
locally higher amounts possible. Other areas can expect around
half an inch or so. With the continued showers and associated
cloud cover over the area, temperatures struggle to warm much and
barely reach the 70s.

The rain begins to taper off during the late afternoon and
evening from west to east across the area as the upper-low's
center moves over our eastern portions of the area. While
continued showers remain a strong possibility, activity is
expected to be more widely scattered and lighter in nature,
similar to this morning. Temperatures will once again remain a tad
chilly in the 60s tonight.

Wednesday sees the continued slow dry-out of the region. Many
places west of the Pecos can expect the sunshine to return with
little to no rain expected. The Permian Basin hangs onto the
showers for now, but this activity remains widely scattered as we
slowly transition to increased subsidence behind the departing
upper-low. Despite the rain, even the Permian Basin can expect
peaks of sun as temperatures climb into the upper 70s and lower
80s for the majority.

A welcomed relatively dry period follows in the long-term, but
the drought is sated for now.

-Chehak

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 225 AM CDT Tue Sep 3 2024

All of the active weather occurs in the short term. High pressure
over the western United States amplifies the latter part of the
week, increasing subsidence and decreasing rain chances.
Temperatures gradually increase back to near normal through the
week with highs reaching the mid to upper 80s in most locations by
the weekend. An upper low moving into the upper Midwest will send
a weak cold front south into the Permian Basin halting the warming
and keeping highs near seasonal levels over the weekend.

.AVIATION...
(06Z TAFS)
Issued at 617 AM CDT Tue Sep 3 2024

Abundant moisture remains across the area today with SHRA expected
to continue along with MVFR/IFR CIG/VIS. SHRA finally ends around
00Z but there will be little if any improvement in the sky
condition through the end of the TAF period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  66  78  66 /  80  30  40  10
Carlsbad                 73  62  78  64 /  40  10  20  10
Dryden                   80  68  81  69 /  60  60  60  20
Fort Stockton            74  64  78  64 /  70  40  60  10
Guadalupe Pass           67  58  75  60 /  30  10  30  10
Hobbs                    72  61  80  63 /  50  20  30  10
Marfa                    73  59  78  61 /  50  30  70  10
Midland Intl Airport     72  66  79  66 /  70  20  40  10
Odessa                   73  66  78  67 /  70  20  40  10
Wink                     74  65  81  67 /  60  30  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Sep 3, 1:24 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 AM CDT Tue Sep 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 AM CDT Tue Sep 3 2024 /124 AM MDT Tue Sep 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Flash flooding is possible in areas of heavier showers and storms
today, especially urban areas, low water crossings, and areas with
poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
September 3, 5:54 AM CST to 6:54 AM CST
Where
Howard County, 5.32 mi NNW of Knott to 4.55 mi S of Knott
Cause
Heavy Rain
Reported by
Public
Coordinates
32.472, -101.681

This was a report from mPING indicating potential road closures.

Flash Flood, Scurry

When
September 3, 12:05 PM CST to 1:05 PM CST
Where
Scurry County, 7.35 mi S of Knapp to 3.16 mi SW of Knapp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.544, -101.119

A significant amount of water was covering FM 1298 south of Lake J.B. Thomas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202578, 1202579.